Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below

Toxic systemic reactions of bupivacaine and etidocaine.

Author information

  • 1University of Minnesota School of Dentistry, Minneapolis, USA.

Abstract

Since the introduction of the long-acting agents, bupivacaine in 1983 and etidocaine in 1985, to the dental local anesthetic armamentarium, their use has increased rapidly. Although an estimated one-half million local anesthetic injections are administered in the United States daily, the actual risks of toxicity from these local anesthetic injections remain unknown. Our review of the literature reveals numerous cases of severe adverse reactions associated with the administration of bupivacaine and etidocaine. This case review includes several fatalities, even after injection of only very small amounts of these long-acting local anesthetics. Results from animal studies have demonstrated increased systemic toxicity associated with bupivacaine and etidocaine as compared with lidocaine, the most extreme of which include severe central nervous system and cardiovascular reactions, eventually leading to hemodynamic instability, cardiovascular collapse, and death. Although many aspects of the side effect profile of bupivacaine and etidocaine are common to all local anesthetics, the physiochemical properties of the long-acting local anesthetics enhance their adverse effects. It is therefore imperative that the dental practitioner who uses these long-acting local anesthetics become familiar with the adverse reactions of these drugs.

PMID:
7614153
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk